Find Support

Kidney Function loss after Opdivo

Kidney Function loss after Opdivo

Posted By
geriakt
3/19/2020 5:31pm
View other posts by
Activity
Replies: 9

I was diagnosed 3B melanoma ad had 36 Opdivo treatments in a 50 week time frame all at elevated dose per a Clinical Trial. It has been 3 years since my last infusion, but have continued to get CT scans with contrast. Over time my Creatinine levels have increased to 1.6 which is stage 3 kidney failure.
Has anyone else developed diminished kidney function after treatment of Opdivo and or CT dcan dye? Is so what type of treatment was prescribed?
Tom

https://www.kidney.org/atoz/content/Contrast-Dye-and-Kidneys
According to the National Kidney Association, CIN or contrast induced nephropathy is very rare.
About 2 percent of people receiving dyes can develop CIN. However, the risk for CIN can increase for people with diabetes, a history of heart and blood diseases, and chronic kidney disease (CKD).

https://www.mayoclinic.org/diseases-conditions/chronic-kidney-disease/sy...
The Mayo Clinic web site
Diseases and conditions that cause chronic kidney disease include:
Type 1 or type 2 diabetes
High blood pressure
Glomerulonephritis (gloe-mer-u-low-nuh-FRY-tis), an inflammation of the kidney's filtering units (glomeruli)
Interstitial nephritis (in-tur-STISH-ul nuh-FRY-tis), an inflammation of the kidney's tubules and surrounding structures
Polycystic kidney disease
Prolonged obstruction of the urinary tract, from conditions such as enlarged prostate, kidney stones and some cancers
Vesicoureteral (ves-ih-koe-yoo-REE-tur-ul) reflux, a condition that causes urine to back up into your kidneys
Recurrent kidney infection, also called pyelonephritis (pie-uh-low-nuh-FRY-tis)

RISK FACTORS
Factors that may increase your risk of chronic kidney disease include:
Diabetes
High blood pressure
Heart and blood vessel (cardiovascular) disease
Smoking
Obesity
Being African-American, Native American or Asian-American
Family history of kidney disease
Abnormal kidney structure
Older age

Considering the above information, I am questioning the exact cause of your decreased kidney function especially since perhaps other risk factors may need to be looked at and ruled out first.

Hope you find the information you seek.

Melanie

Melanie,
I am seeing a Nephrologist. I had a full blood and urine testing. I am 54 years old white male. My blood pressure is 127/78 area, my cholesterol is 190, i do not smoke, i do not have diabetes. My eGFR is 56 my measured creatinine clearance is 65 and my Creatinine is 1.42 but has been as high as 1.62. Everything else is normal. My ultrasound shows my kidneys have shrunk in size for unknown reason. No fibrosis, not blockage and no stones.
My nephrologist is at a loss as i am not on any medications, so he has to attribute this to my extensive opdivo chemo and so many full body ct scans with dye.
Tom

I understand your frustration however, having a normal blood test does not always correlate with having no underlying issues. Basically, what I am trying to say is that there may be things going on inside our bodies on a cellular level which are not always detectable through a simple blood test. You may have had a previous injury from sports, an accident or an infection in the past. It may also be age related shrinkage. I was surprised to find out that starting between the ages of 30-40, 2/3 of the people have some kidney atrophy as the blood vessels supplying the individual nephrons shrink and this results in a gradual decline in kidney function. See the following links:
https://www.merckmanuals.com/home/kidney-and-urinary-tract-disorders/bio...

https://www.emedicinehealth.com/chronic_kidney_disease/article_em.htm#wh...

Although, you have stated that you are not taking medication, you may have taken even common, everyday, over the counter medication in the past.
"Use of analgesics such as acetaminophen (Tylenol) and ibuprofen (Motrin, Advil), and naproxen (Naprosyn, Aleve) regularly over long durations of time can cause analgesic nephropathy, another cause of kidney disease. Certain other medications can also damage the kidneys.
Clogging and hardening of the arteries (atherosclerosis) leading to the kidneys causes a condition called ischemic nephropathy, which is another cause of progressive kidney damage."
Since the bloodwork does not seem to provide you with the cause, a biopsy may shed some light. I have had a liver biopsy and it is a fairly simple procedure and I imagine that the kidney wouldn't be much different.

I do hope that you will get to the root of the issue and while it is unlikely that your kidney function can be restored at least you can stop the progression.
Melanie

Hi Tom, single agent Pd-1 use and kidney issues are listed in the less common immune-related adverse events section (IRAE's) in the following link (half way down page). 1 to 2% range and up to 5% in ipi/nivo combination and like all things melanoma and immunotherapy, when the IRAE's hit have a range or average time frame but there are always exceptions. Case in point I have been on chcekmate 067 from Jan of 2014 until oct. of 2019 where I developed grade 3 colitis (go figure after 5 years and 9 months on Nivo!!!!) so when a side effect can appear is just about any time would be my experience!!! https://www.uptodate.com/contents/special-considerations-and-toxicities-...

Tom, my creatitine level shot up to 1.8 during my last month of Opdivo treatments. My Opdivo dosage was every two weeks for a year so labs were drawn every two weeks. It stayed at that level for 4 weeks at which time my Opdivo treatments were finished. Two weeks after that my level dropped to 1.4 and approximately 2 months after finishing treatments, the creatitine level returned to normal. I certainly drank my share of water during that period.

Thank you Steve. My kidney function is not recovering, but creatinine levels continue to climb.
Tom

Hey Tom,
Like Ed, having followed the data for melanoma and immunotherapy for a LONG time, I have not seen reports that note either immunotherapy or CT dye place patients at significant risk for renal damage ~ though there is a small risk inherent in both. More frequently, elevated creatinine can be caused by kidney problems/obstruction, dehydration, high protein diets, intense exercise, medications - antibiotics, H2 blockers (cimetidine/tagamet, ranitidine/zantac, famotidine/pepcid). Here's a little review: https://www.medicalnewstoday.com/articles/322380#causes-for-high-levels

Don't know that any of those apply to your circumstance, but there you go. Wishing you my best. celeste

Celeste,
I know you have been here for many years like me (4 years). I dont have any of the circumstances listed above. Yes we talked about protein pump inhibitors. I took the purple pill for a short time 15 years ago, however my Creatinine levels have steadily climbed during my melanoma chemo treatment and after with all my CT scans. My last CT scans in Dec 2019 i was denied because my Creatinine was 1.62.
My Nephrologist is at a loss and nothing he can do other that stop my CT scans and switch to MRI. I was told not to take any pain relievers but Tylenol.
Tom

Bless you, Tom. Searching for answers in crazy melanoma land can be very difficult. The Wizard Weber always said as we were learning about anti-PD-1 in my phase 1 trial, "This stuff is weird!" Wouldn't be really surprised at anything - even now. Not to mention the contrast medium is a legit consideration. I hope you can either improve your levels or at least hold them steady! Hang in there. Wishing you my best. c